Format

Send to

Choose Destination
See comment in PubMed Commons below
Lancet. 1993 Aug 28;342(8870):526-7.

Acute toxicity of vitamin A given with vaccines in infancy.

Author information

1
International Centre for Diarrhoeal Disease Research, Dhaka, Bangladesh.

Abstract

A double-blind, randomised, placebo-controlled trial was conducted to evaluate the safety and toxicity of vitamin A supplementation within the Expanded Programme on Immunisation (EPI) in rural Bangladesh. 191 infants received 3 doses of either 50,000 IU of vitamin A or placebo at about 1.5, 2.5, and 3.5 months and were examined on days 1, 2, 3, and 8 after supplementation. 11 infants (11.5%) supplemented with vitamin A had episodes of bulging of the fontanelle as opposed to 1 (1%) in the placebo group. 16 of the 17 events occurred in the vitamin A supplemented group. No other side effects were noted. There was a tendency towards a cumulative effect of toxicity with increasing doses.

PIP:

The International Center for Diarrhoeal Disease Research, Bangladesh, conducted a double-blind, randomized, placebo-controlled trial in the Matlab to examine the possibility of side effects in 191 infants who received 3 doses of either 50,000 IU vitamin A or a placebo at 1.5, 2.5, and 3.5 months within the Expanded Program of Immunization. Physicians examined the infants on the day of supplementation on days 1,3 and 8 after supplementation. The fontanelles bulged in 12 infants. The incidence of fontanelle bulging was more common in the vitamin A group than in the placebo group (11.5 vs. and 1%). There were 17 fontanelle bulging episodes, 16 taking place after vitamin A supplementation (5.5 vs. 0.3% after placebo supplementation). 8 (50%) of the vitamin A induced bulged fontanelle episodes occurred after the 3rd dose. 3 infants had fontanelle bulging episodes after the 2nd and 3rd doses. 2 other infants had these episodes after the 1st and 3rd doses. The bulging episodes persisted for 24-48 hours in all but 2 cases (48-72 hours) and returned to normal without treatment. No infant with a bulging fontanelle died. No other side effects occurred. The increased incidence of bulging fontanelles among infants receiving vitamin A supplementation and the fact that almost all episodes occurred after vitamin A supplementation suggested that vitamin A supplementation caused the bulging fontanelles. Increased intracranial pressure caused by vitamin A toxicity was responsible for the bulging fontanelles.

PMID:
8102669
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center